Zolpidem-induced psychosis.

 1996 Jun;8(2):89-91.

Zolpidem-induced psychosis.

Abstract

Zolpidem is reported to be a safe and effective hypnotic agent for the short-term treatment of insomnia. There are several case reports of zolpidem causing psychotic reactions in patients with no history of psychosis. We report two additional cases in which zolpidem was implicated in psychotic reactions characterized by auditory and visual hallucinations as well as delusional thinking. Both patient’s symptoms resolved with the discontinuation of zolpidem use. It appears that our cases share several features in common with the other reported cases. All were female, there appeared to be some dose dependency involved, and the adverse event resolved fairly quickly upon zolpidem discontinuation. Zolpidem should be used at the lowest effective dose for the least amount of time as necessary. Female patients may possibly require smaller doses. In patients manifesting new-onset or unexplained psychotic symptoms, zolpidem use should be considered in the differential diagnosis.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s